Iowa, 2008

Lightning Strike in Iowa, May 23, 2008

May 23, 2008 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved into Iowa from the west during the early morning hours of the 23rd. Though the thunderstorms were not severe, a considerable amount of lightning occurred with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved into Iowa from the west during the early morning hours of the 23rd. Though the thunderstorms were not severe, a considerable amount of lightning occurred with the storms. Lightning struck a house in Urbandale around 4 AM CDT. A bedroom was set on fire, causing minor damage to that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 2:10 AM CST, 50 minutes earlier.

Area forecast discussion, May 23, 2:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT FRI MAY 23 2008

.SHORT TERM /TODAY/...
STRONG THETA-E ADVECTION WILL PERSIST INTO THE MORNING ALONG/SOUTH
OF 850 WARM FRONT ACROSS MOST OF OUR AREA. HAVE UPPED POPS TO LIKELY
FOR MUCH OF THE CWA DURING THE MORNING HOURS. AS HIGH PRESSURE
BUILDS IN TO N/NE DURING THE DAY THIS ADVECTION MECHANISM WILL SHUT
OFF WITH PRECIP TAPERING OFF LATE MORNING INTO THE AFTERNOON. CLOUDS
WILL BE SLOWER TO CLEAR OUT...RESULTING IN COOL TEMPS ACROSS THE
AREA. HAVE DROPPED MAXS SEVERAL DEGREES ACCORDINGLY. MOST STORMS
WILL OCCUR THIS MORNING...WITH THUNDER CHANCES GENERALLY DECREASING
THEREAFTER.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
INITIALLY...STRONG EAST WINDS WL REMAIN ACRS IA TONIGHT INTO
SATURDAY.  THIS WL CONTINUE TO PUSH DRY AIR FROM THE GREAT LAKES
REGION WESTWARD INTO IA.  IN EFFECT...IT WL GENERALLY LIMIT THE
EASTWARD PROGRESSION OF PCPN ACRS THE STATE DURING THIS TIME ALONG
WITH THE FACT THAT MOST FOCUSING MECHANISM FOR CONVECTION REMAIN IN
THE PLAINS WHERE CONDITIONS WL REMAIN VERY ACTIVE.  HAVE KEPT LOW
POPS ACRS WESTERN PORTIONS OF THE CWA DURING THIS TIME AS RESIDUAL
CONVECTION MAY CREEP INTO THE AREA.  AS CHUNK OF WESTERN TROF EJECTS
INTO THE NORTH PLAINS LATE SAT INTO SUNDAY...WL SEE UPPER RIDGE
SHOVE GRADUALLY EAST ALLOWING THE SFC BOUNDARY TO APPROACH IA ON
SUNDAY.  AS WINDS BECOME MORE SOUTHERLY...WL SEE DEWPOINTS INCREASE
WELL INTO THE 60S BY SUNDAY AFTERNOON ALLOWING INSTABILITY TO RISE
QUICKLY.  RIGHT REAR QUADRANT OF THE JET WL BE FAVORABLE TO ENHANCE
LIFT ACRS IA ALONG WITH DECENT BULK SHEAR.  WL LIKELY SEE CONVECTION
BREAK OUT BY AFTERNOON WITH SOME SEVERE WEATHER EXPECTED...WITH ALL
SVR MODES PSBL LATE AFTERNOON INTO THE EVENING.  DURING SUNDAY
NIGHT...WL SEE STRONG MOISTURE TRANSPORT INTO THE STATE WL SLOW
PROGRESSION OF SYSTEM.  WL LIKELY SEE TRANSITION FROM SVR WEATHER
INTO HYDRO EVENT AS THE NIGHT PROGRESSES AND HEAVY RAIN MENTION
SEEMS APPROPRIATE.  LITTLE CHANGE TO FORECAST BEYOND THIS POINT BUT
APPEARS ACTIVE WEATHER WL PERSIST IN PORTIONS OF IA INTO TUESDAY.

&&

.AVIATION...23/06Z
A MORE ACTIVE PATTERN CONTINUES TO DEVELOP THIS EVENING. REMNANTS OF
THUNDERSTORMS ACROSS NEBRASKA AND KANSAS THIS EVENING ARE NOW MOVING
NORTHEAST AND SHOULD MOVE ACROSS PORTIONS OF CENTRAL IOWA LATE
TONIGHT AND THROUGH EARLY FRIDAY. DRY AIR WILL CONTINUE TO ADVECT IN
FROM THE EAST DURING THE PERIOD WITH MAINLY VFR CONDITIONS
PREVAILING AT MCW AND ALO THOUGH SOME CONVECTION MAY CLIP THE ALO
AREA. BETTER CHANCES FOR MVFR CONDITIONS WITH LOWERING CEILINGS AND
LOCALIZED IFR NEAR THUNDERSTORMS AT FOD/DSM/OTM. NOT CONFIDENT IN
OVERALL LOW LEVEL MOISTURE MODELS ARE SUGGESTING GIVEN THE DEEP
LEVEL OF DRY AIR ADVECTION FROM THE EAST THUS HELD CEILINGS HIGHER
THAN SOME GUIDANCE WOULD SUGGEST. IMPROVING CONDITIONS AFTER 18Z ON
FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
SHORT TERM/AVIATION...LEE/DONAVON
Hazardous weather outlook, May 22, 12:48 PM CST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT THU MAY 22 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
148 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD INTO SOUTHWEST IOWA
LATER TONIGHT...THEN MOVE NORTHEAST OVERNIGHT. THE HIGHEST COVERAGE
OF STORMS WILL BE SOUTHWEST OF A LINE FROM SAC CITY...TO DES
MOINES...TO OSKALOOSA. ANY THUNDERSTORMS WILL BE ISOLATED IN NATURE
TO THE NORTHEAST OF THAT LINE. A FEW LOCATIONS SOUTHWEST COULD
RECEIVE MODERATE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH BY
MORNING...BUT NO FLOODING PROBLEMS OR SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH TUESDAY EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE
OVER WESTERN IOWA...WEST OF AN ESTHERVILLE TO BEDFORD LINE
SATURDAY NIGHT...AND OVER THE ENTIRE AREA SUNDAY AFTERNOON INTO
MONDAY MORNING. THE PRIMARY THREAT WILL BE WIND AND HAIL...WITH A
FEW TORNADOES POSSIBLE SUNDAY NIGHT. HEAVY RAINFALL IS ALSO A
DEFINITE POSSIBILITY WITH WIDESPREAD 2 INCH AMOUNTS...AND ISOLATED
LOCATIONS RECEIVING 5 TO 6 INCHES.  IN ADDITION...STRONG TO SEVERE
STORMS ARE POSSIBLE MONDAY NIGHT WITH THE PRIMARY THREAT BEING
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND INTO EARLY NEXT
WEEK FROM TIME TO TIME...BEGINNING SATURDAY NIGHT.

The radar

The Des Moines radar (KDMX), 11 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Polk

When
May 23, 3:00 AM CST
Where
Polk County, Urbandale
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.630, -93.720

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89389.